Hypervitaminosis occurs when you take excess of vitamin, which leads to symptoms and conditions detrimental to our health.
Usually hypervitaminosis occurs when there is high supplementary intake of vitamins and it reach to a certain toxic level in the blood to produce unwanted signs and symptoms. The toxic level of vitamins is generally not reached with dietary source
Toxicity with fat soluble vitamin is caused by high intake of fortified food and vitamin supplements. And among the fat soluble vitamins, hypervitaminosis A, D is common. Hypervitaminosis with water soluble vitamin is rare.
It is usually caused when a person takes excessively, the prescribed calcium and vitamin D medication more than the time advised by a doctor.
In conditions such as hyperparathyroidism or renal adenomas there is a rise in production of calcitriol which can also cause hypervitaminosis D.
Excessive sunlight exposure will not cause hypervitaminosis D.
Daily intake of more than 50000 to 100000 IU of vitamin D2 or D3 for months, is usually likely to lead to toxicity.
Nausea, vomiting, diarrhea, drowsiness, muscular weakness, headache, excessive sweating, extreme thirst and excessive urination, weight loss and vertigo occur in mild cases.
In severe cases widespread metastatic calcification are observed in kidney, lung, and blood vessels. There is rise in blood cholesterol and blood pressure. It results in renal failure.
Treatment of Hypervitaminosi D
- Withdrawal of further administration reverts the symptoms in some cases.
- Low calcium diet.
- Liberal water and fluid intake.
- Renal failure may require dialysis.
All patients taking heavy dose of vitamin D should be checked frequently for their blood calcium level.
Usually water soluble vitamins such as vitamin B does not show sign of toxicity if taken in recommended dose in supplement form. But vitamin B6 can cause sensory neuropathy. A patient can have abnormal gait, numbness in feet, diminished touch sensation, numbness in mouth and tongue.